Article Text

This article has a correction. Please see:

Download PDFPDF

Hepatocellular carcinoma associated with recreational anabolic steroid use
  1. P Gorayski1,
  2. C H Thompson1,
  3. H S Subhash1,
  4. A C Thomas2
  1. 1
    Department of General Medicine, Flinders Medical Centre, Bedford Park, South Australia, Australia
  2. 2
    Department of Anatomical Pathology, Flinders Medical Centre, Bedford Park, South Australia, Australia
  1. Peter Gorayski, Department of General Medicine, Flinders Medical Centre, Flinders Drive, Bedford Park, SA, Australia 5042; peter.gorayski{at}gmail.com

Abstract

A 35-year-old male bodybuilder was found to have a hepatocellular carcinoma (HCC) arising in a pre-existing hepatic adenoma following recreational anabolic steroid use. Given the widespread use of recreational anabolic steroids, another potentially life-threatening complication is highlighted in addition to the more commonly recognised hepatic adenoma. Malignant transformation to HCC from a pre-existing hepatic adenoma confirmed by immunohistochemical study has previously not been reported in athletes taking anabolic steroids. Further studies using screening programmes to identify high-risk individuals are recommended.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

The development of hepatic adenoma and hepatocellular carcinoma (HCC) following anabolic steroid use in haematological and endocrine disorders is well described.1 A link between hepatic adenoma and anabolic steroid use is increasingly recognised in competitive and non-competitive athletes.2 However, to our knowledge, there are only a few reported cases in the literature describing HCC in athletes using anabolic steroids.1 Moreover, malignant transformation from a pre-existing adenoma confirmed by immunohistochemical study has not been reported in athletes taking anabolic steroids.

CASE REPORT

We report the case of a previously healthy 35-year-old male bodybuilder who presented with a 2-day history of chest pain, cough, breathlessness and fever. Systemic examination was unremarkable apart from mild right upper quadrant abdominal tenderness. An incidental hepatic lesion was found on a computed tomography pulmonary angiogram performed for suspected pulmonary embolism. He reported anabolic steroid use with 200 mg testosterone intramuscularly on alternate days along with daily stanozolol 50 mg orally for 8 weeks prior to presentation. He also reported taking nandrolone deconate 50–100 mg daily from age 25 to 27 years. He denied alcohol intake, other sports enhancing supplements and illicit drug use.

Laboratory studies showed normal full blood count and electrolytes. Liver function tests revealed albumin 30 g/litre, aspartate transaminase (AST) 130 IU/litre, alanine transaminase (ALT) 364 IU/litre, alkaline phosphatase (ALP) 70 IU/litre, gamma glutamyl transferase (GGT) 21 IU/litre and total bilirubin 12 μmol/litre. Coagulation studies were normal. The alpha-fetoprotein level was <2 kIU/litre. Serological testing for hepatitis viral markers A, B and C were negative. Caeruloplasmin was 0.48 g/litre and α-antitrypsin was 3.81 g/litre. Tests for antinuclear and antimitochondrial antibodies were negative.

An initial abdominal ultrasound confirmed the presence of a predominantly hyperechoic lesion in the right lobe of the liver measuring 9.3 cm in diameter. Doppler assessment revealed the lesion to be hypovascular. An axial abdominal postgadolinium dynamic sequence MRI study showed a heterogeneous 7×9 cm solitary lesion in segment 7 of the liver with a cystic component and thick enhancing wall (fig 1). A 99m technetium-labelled red cell scan of the liver ruled out a cavernous hemangioma. Primary hepatocellular carcinoma was thought to be unlikely given the liver did not appear cirrhotic.

Figure 1 Abdominal MRI showing a heterogeneous 7×9 cm solitary liver lesion.

Owing to diagnostic uncertainty and risk of spontaneous haemorrhage, the patient underwent a right hemi-hepatectomy. Histological evaluation revealed a well to moderately differentiated (Grade II), variably encapsulated, hepatocellular carcinoma. Immunoperoxidase staining for antibodies against CD34 revealed prominent capillarisation within much of the tumour mass. However, there were foci where the lesion was devoid of CD34-positive staining, thus raising the possibility of malignant transformation within a pre-existing adenoma.

DISCUSSION

Hepatocellular carcinoma arising in association with recreational anabolic steroid use by athletes is very rarely reported. Only two cases of HCC in bodybuilders have been reported in an extensive review1; however, the case presented here highlights the carcinogenic potential with recreational steroid use. Furthermore, undiagnosed hepatic tumours among athletes taking recreational anabolic steroids are largely unknown but serious life-threatening complications including death have been reported.2 3

The histological and immunoperoxidase patterns in this patient were suggestive of hepatocellular carcinoma. The pattern of CD34 staining4 raised the possibility of malignant transformation within a pre-existing adenoma. There is little in the literature with regard to encapsulation of these lesions but, on occasion, liver cell adenomas may appear encapsulated and variable encapsulation has been described in HCC. There are case reports describing malignant transformation in a pre-existing adenoma5; however, to our knowledge, no case of malignant transformation has previously been described in an athlete taking recreational anabolic steroids.

CONCLUSION

Given the widespread use of anabolic steroids in athletes, potentially life-threatening complications such as HCC warrant further studies leading to the implementation of screening strategies and education of high-risk individuals.

What is already known on this topic

  • The development of hepatic adenomas has been associated with anabolic steroid use and is increasingly recognised amongst competitive and non-competitive athletes.

  • Hepatocellular carcinoma arising in association with recreational anabolic steroid use by athletes is very rarely reported.

  • To our knowledge, malignant transformation to HCC from a pre-existing hepatic adenoma confirmed by immunohistochemical study has previously not been reported in athletes taking anabolic steroids.

What this study adds

  • Hepatocellular carcinoma should be considered in suspected cases of hepatic adenoma arising from recreational anabolic steroid use.

REFERENCES

Footnotes

  • Informed consent was obtained for publication of this report.

  • Competing interests: None.

Linked Articles